Tuesday 20 February 2018

Coroner in warning on combination of medicines

Studies have shown that, in rare cases, the medications can react together to trigger a toxic side-effect on the kidneys
Studies have shown that, in rare cases, the medications can react together to trigger a toxic side-effect on the kidneys
Ralph Riegel

Ralph Riegel

A Coroner issued a warning over combining two commonly prescribed drugs after an inquest heard of a rare but toxic side-effect.

Cork Coroner Dr Myra Cullinane spoke at the inquest of Kenneth Norman Beazley (80), who died last January.

Mr Beazley, a father of four from Cobh, was prescribed a statin-type drug to lower his cholesterol and an antibiotic called fusidic acid for a knee infection.

Studies have shown that, in rare cases, the medications can react together to trigger a toxic side-effect on the kidneys.

Dr Cullinane pointed out that this was the second case she had dealt with involving two drugs, an antibiotic and cholesterol-control treatment.

However, two doctors who treated Mr Beazley were unaware of the potential side-effect.

Dr Cullinane returned a verdict of medical misadventure and she will be writing to medicines bodies to try to raise awareness.

Irish Independent

Promoted Links

Today's news headlines, directly to your inbox every morning.

Promoted Links

Editor's Choice

Also in Irish News